Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New to HIV -New to Meds
May 29, 2003

I recently seroconverted (March 203). My partner become infected approx. three months earier. We're both being treated by the same team of doctors and have recently begun meds. We've had three rounds of tasting and before starting meds, had very similar results: cd4-200; vl 2 million. Needless to say, we were both very worried and although realize vl is high during the acute stage, this was much higher than I have since read about. I started a regime of Kaletra and combivir (as did he). He began nearly a week earlier than I and apart from one day, has had no problem, I just started a week ago. Two days into it I had experienced pretty difficult side effects; gastrointestinal and general weakness & fatigue. This has been the case every day since. (With all the sharing we seem to do, too bad med tolerance isn't one of them). My question is; how long should I expect this to continue? Can I expect the side effects wear off soon. I suspect its the Kaletra from what I read. Or should I ask my doctor to switch to Sustiva. He had first suggested it but settled on trying Kaletra first. Our (shared) virus is non drug resistant not a mutation. Thank You. You column and this site has been a very helpful source of information to us as we continue to make our way through this life change.

Response from Dr. Young

Thanks for your question and nice comments.

It would seem like your team of doctors picked a reasonable initial drug regimen, particulary given your high viral load during initial infection.

The side effects of Kaletra and Combivir usually begin to subside within a week or two of starting-- it would be important to try to decipher if the effects are due to the protease inhibitor (Kaletra) or the ZDV (AZT) part of Combivir. Kaletra side effects are usually much less if the pills are taken with food in the stomach; my patients like to take it with a fattier than usual meal, or something like a liquid supplement, like Ensure Plus.

Using an alternative drug would be a possible managment option for you,particularly since you know that your virus is drug susceptible. As such, another boosted protease inhibitor, like indinavir, saquinavir or amprenavir might also work; alternatively, as you've suggested, switch to the non-nucleoside, efavirenz should be fine too.

Keep up the work with adherence, and let us know how things progress. Good luck. BY



Previous
Chemotherarpy
Next
Drug holiday similar to a single missed dose?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement